What is the mechanism for QT prolongation in cases of quetiapine overdose?
According to the cited reference “QT-prolongation may occur with any pharmaceutical substances inhibiting potassium efflux in cardiac myocytes, including quetiapine. Sodium channel blocker toxicity, often described as ‘membrane stabilizing effects’, can be seen on the ECG as a widening of the QRS complex. Among the substances with these effects are local anesthetics, tricyclic antidepressants, quinine, propranolol and verapamil. QRS widening is uncommon in quetiapine poisoning, but has been reported in some cases. Quetiapine is a tricyclic compound, and it is structurally related to some agents with membrane stabilizing effects. Still the mechanism for QRS widening in the case of quetiapine intoxication remains unexplained.” (Lannemyr L and Knudsen K. Severe overdose of quetiapine treated successfully with extracorporeal life support. 2012 Clin Tox 50(4): 258-261)